Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Irregular periods. Taking progesterone. What can I do?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I am 23 years old I had my third child May 2011. My periods have not been reliable ever sense. I have been taking pogestrone (sp?) for my last two cycles. It is unreliable and now it is even more agravating. I had my period for 6 days (typical was 12) then three days later it starts again. Please help me. WHat is wrong with me? What can I do?

My period has usually been 7 days and 26 days between. After my last child there has been no tracking them. I have had periods lasting up to 16 days with 32 days between and 7 days with 12 days between. I have been checked for cancer, PID, I do have herpes but I contracted that this february and my periods have been messed up ever sense May 2011. I am taking pogestrone but it doesnt seem to be doing anything.
Posted Sun, 9 Jun 2013 in Pregnancy
Answered by Dr. S Patra 1 hour later

Thanks for writing to us. I am happy to help you.

According to your clinical features, you are mostly suffering from irregular period. Normal period bleeding lasts for 4-7 days.

There are several reasons behind this like hormonal imbalance, ovarian cyst, mental stress/ anxiety/ depression, irregular eating habit, overweight or rapid weight loss, certain medication, thyroid disturbance, pelvic or vaginal infection etc.

Here, you need to consult with gynecologist for complete health check up and relevant investigations like pelvic ultrasound scan, complete hormone assay including thyroid profile, blood sugar & prolactin level, endometrial tissue biopsy following D & C, vaginal swab culture etc. These can help to rule out underlying pathology and pin point the diagnosis.

Proper treatment depends on underlying etiology. There are two types hormonal treatment 1) Progesterone only (if you are on breast feeding) - from D16- D25 in case of anovular cycle or continuous 21 days tab starting from D1 of cycle with 7 days gap where you will get your period. It helps to regularize your cycle. It should be continued for at least 3-6 months. Mild spotting is common thing initially.
2) Combined cyclic therapy (estrogen & progesterone)- any low dose OCP is the ideal choice. It is quite effective in regularization of period along with prevention unwanted pregnancy. It should be taken from D1 of cycle for 21 days and 7 days gap while you will take placebo/ sugar pill and get your period. 3-6 cycles or more may be needed to continue.

In addition, some supportive medication may be needed according to test reports. Take your prescription from your consulting gynecologist.

In the interim, you should follow underlying things for healthy lifestyle :

1) Take healthy diet with more vegetables and vitamin & iron supplements. Complete avoidance of fatty/ spicy/ junk/ fast food.
2) Drink plenty of water and eat more green vegetables & fresh fruits.
3) Try to avoid stress by yoga/ meditation regularly (20-30 minutes).
4) Control body weight by regular light physical exercise. Maintain genital hygiene. Take sound sleep.
5) You may need one psychological counseling to reduce mental depression. Psychiatrist can help you additionally.

Hope I have answered your query. If you have any further questions I will be happy to help.

For any future query, you can directly ask me by viewing this page WWW.WWWW.WW
Wish your good health.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Irregular periods. Taking progesterone. What can I do? 6 hours later
I forgot to put this in the question, but would having a tubal have anything to do with this irregularity?
Answered by Dr. S Patra 4 hours later

Thanks for your follow up query.

Tubal cause or pregnancy does not make period irregularity. Here, you need complete health check up with above mentioned investigation after consultation with gynecologist. It helps to pin point the diagnosis and get proper treatment accordingly.

Irregular breast feeding after your last child birth is another cause for hormonal imbalance & period irregularity.

Hope, I have cleared your doubt. If you do not have any clarifications, you can close the discussion and rate the answer.

Good luck. Take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Irregular periods. Taking progesterone. What can I do? 7 days later
Does ovulation or the days of being fertile, cause brown/red discharge? I went back and tracked what I thought was my period and it was days that I was supposed to be most fertile.
Answered by Dr. S Patra 3 hours later

Thanks for follow up query.

Generally, ovulation day or fertile days does not cause any type of brown or red discharge. It may occur due to hormonal imbalance or vaginal infection or above mentioned associated factors.

You need to undergo above mentioned investigations to pin point the diagnosis after consultation with gynecologist. You can take treatment & suggestive measures that I advised in my previous reply.

Hope, I have cleared your confusion. Be well & stay healthy.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor